A fentanyl overdose is a medical emergency. If you or someone you know is experiencing overdose symptoms, immediately contact 911 or the Poison Help line (1-800-222-1222) for help.
Substance use disorder (SUD) has become a major issue during the past few years, particularly with the increasing dangers posed by synthetic opioid medications, fentanyl, and other substances. While naloxone can help someone who has overdosed on certain illicit drugs, such as opioids, fentanyl remains a major threat to communities everywhere.
How can you identify if a drug has been mixed, made, or laced with fentanyl, and why is it so dangerous? Learn more about this issue below, and do not hesitate to reach out to a mental health professional for help with substance abuse issues.
While opiate medications and prescription opioid overdose issues are serious concerns in general, fentanyl has received a major amount of attention recently. According to information published by the Centers for Disease Control and Prevention (CDC), a few quick points to keep in mind include:
Because of how dangerous fentanyl is, it is important to be aware of how you can spot it.
Before taking a closer look at fentanyl on the street, it is important to understand why it even exists. There are plenty of situations where medical professionals may need to help someone address severe pain. They might be looking for a medication that works quickly and leaves the body quickly. Fentanyl has become a reliable pain relief option in a medical setting, and it can be safe when it is administered by a medical professional.
Unfortunately, because the drug is so powerful, it does not have a very large therapeutic window. That means that it doesn’t take a lot of fentanyl to remove someone’s pain, but it also does not take a lot of fentanyl to cause severe problems and threaten someone’s life. This is the biggest reason why fentanyl should only be administered by a trained professional.
There are some people who claim that fentanyl has a distinct taste; however, the reality is that it is very difficult to figure out whether something has fentanyl based on its taste alone. For example, fentanyl is frequently mixed with a variety of other substances, and it can be hard to separate the taste of fentanyl from the taste of anything else that it has been mixed with.
In addition, because there are so many different ways that fentanyl can be manufactured, the taste of fentanyl itself can vary significantly. There are some people who claim that fentanyl is sweet, which leads some people to believe that they can pick out fentanyl if it has been mixed with another substance on the street, but this is unreliable at best. The reality is that there is no reliable way to pick out fentanyl in something based on its taste alone, and that is why it is always better to simply avoid it from the start.
As alluded to above, fentanyl can be made in a variety of ways. Therefore, it can look different, depending on how it is made. It does not have a distinct color, and it is sold in a variety of forms. There are some cases where fentanyl might look like a white powder (called China white), but there are other cases where fentanyl might appear brown. In addition, because fentanyl is frequently mixed with a variety of other substances, it can take on the appearance of anything it is mixed with.
Today, when people purchase heroin, oxycontin, oxycodone, benzodiazepines, or anything else on the street, there is a chance that fentanyl could be laced with it. Because it does not take a lot of fentanyl to have a significant effect, it can be very hard to look at street drugs and tell if they have been mixed with fentanyl.
As an example, heroin might look yellow when it is on its own. Then, when it is mixed with fentanyl, it might take on a slightly wider appearance because fentanyl might be white. Sadly, it can be very difficult to spot the difference, making it very hard to tell if heroin has been laced with fentanyl. The reality is that fentanyl does not have a distinguishing visual feature.
Like many of the other issues above, fentanyl does not have a distinct smell. This can make it very difficult for someone to tell if a drug has been laced with fentanyl. The good news is that there are some fentanyl test strips made available, and these strips could be used to tell if something has been laced with fentanyl.
They are small pieces of paper, and they can be used to tell if a batch of drugs has been mixed with fentanyl. The result could save people’s lives, and it is important for people to familiarize themselves with how these strips work. Generally, fentanyl test strips could change color if fentanyl is detected in the batch of drugs, but some test strips work differently than others.
Another reason why fentanyl can be hard to spot is that it can be taken in multiple ways. For example, some people might decide to snort fentanyl, while other people might decide to absorb it through the skin. These different modes of administration are a big reason why fentanyl has become so hard to spot. The drug can be made in different ways, and each form appears differently.
If you believe that someone you love has overdosed on fentanyl, there are several steps that you need to take right away. They include:
If you are able to follow these steps, you might be able to save someone’s life if they overdose on fentanyl.
Street drugs are a major issue right now, and fentanyl is a dangerous illegal drug with a large black market. The good news is that there are multiple treatment options available. For example, a healthcare provider at a drug rehab center can help you detox and manage withdrawal symptoms. For example, medical professionals can use safe painkillers to help you manage aches, pains, and cramps while your body gets rid of fentanyl from its system.
Then, you can rely on numerous treatment programs that can help you put yourself in the best position possible to stay sober. In recent years, new treatment options have emerged, ranging from group therapy to partial hospitalization programs and even traditional one-on-one therapy, such as CBT. You do not have to go through this alone, and our treatment team would be happy to help you.
A drug overdose involving counterfeit pills laced with fentanyl is a major concern. You need to call 911 if you believe someone has overdosed on fentanyl. Then, reach out to treatment experts who can help you or a loved one manage drug addiction.
At Riverside Recovery of Tampa, we have an unparalleled level of experience helping individuals and families address drug addiction, including fentanyl. We understand that the road to recovery can be challenging, but if you have mental health professionals who specialize in substance use disorder in your corner, you can maximize your chances of staying sober.
Contact us today to speak to our team, and let us help you with the recovery process.
Ciccarone, Daniel et al. “Heroin uncertainties: Exploring users’[…]ituted ‘heroin’.” The International journal on drug policy, 2017.